Wisconsin, 2010

Tornadoes and Hail in Wisconsin, May 4, 2010

May 4, 2010 · NWS GRB · 9 events in 3 counties and zones

Thunderstorms, in the vicinity of a strong warm front, moved into central Wisconsin during the afternoon. These storms produced severe weather as they made their way across parts of central and east central Wisconsin, knocking down and uprooting trees and dropping hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms, in the vicinity of a strong warm front, moved into central Wisconsin during the afternoon. These storms produced severe weather as they made their way across parts of central and east central Wisconsin, knocking down and uprooting trees and dropping hail up to penny size. Two tornadoes, one EF0 and one EF1, briefly touched down in the vicinity of Lake Poygan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 4, 1:39 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, May 4, 1:39 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT TUE MAY 4 2010

.SHORT TERM...TNGT AND WED. MAIN FCST FOCUS TO BE ON CONVECTIVE
POTENTIAL THIS EVENING AND THE THREAT OF SVR STORMS AS NE WI
REMAINS UNDER A SLGT RISK.

THE 19Z MSAS SFC ANALYSIS SHOWED THE WRMFNT HAD LIFTED INTO SRN WI
ROUGHLY FROM MSP TO JUST NORTH OF MSN. TO THE SOUTH OF THE
WRMFNT...TEMPS HAD ZOOMED INTO THE UPR 70S TO LWR 80S UNDER A
STIFF SW WND. FARTHER WEST...A CDFNT EXTENDED FROM WRN MN SWWD
THRU NW IA INTO CNTRL NEBRASKA AND WAS CLEARLY VSBL ON THE VSBL
SATL IMAGERY AS A CU FIELD. NOT MUCH SHOWING UP ON THE RADAR
MOSAIC AS OF YET...BUT ACCAS FIELD WAS BEING PICKED UP ACROSS MN
INTO WRN WI.

THE WRMFNT TO CONT LIFTING NORTH AND REACHING A NW TO E-CNTRL WI
LINE BY THIS EVENING WITH THE CDFNT EXPECTED TO SWEEP EAST THRU WI
DURING THE EVENING. SOUTHERLY WNDS ALOFT SHOULD BRING ENUF LOW LVL
MSTR (DEW PTS IN THE UPR 40S TO LWR 50S) TO INTERACT WITH STG
SHEAR (0-6KM BULK OF >60 KTS)...STEEP LOW AND MID LVL LAPSE RATES
AND CONVERGENCE ALONG THE CDFNT TO GENERATE SHWRS AND TSTMS ACROSS
THE FCST AREA THIS EVENING. POTENTIAL FOR SVR STORMS IS THERE
GIVEN THE INSTABILITY...LIFT...MSTR AND FORCING COMPONENTS...SO
CANNOT RULE OUT LRG HAIL AND/OR DAMAGING WND GUSTS. ONCE THESE
STORMS BLOW THRU...THERE COULD BE A BIT OF STRATIFORM PCPN BEFORE
STG SUBSIDENCE TENDS TO END THE PCPN LATE IN THE NGT.

UNSETTLED WEATHER TO CONT INTO WED AS THE SRN EXTENT OF A SHRTWV
TROF MOVS THRU THE NRN HALF OF WI. ANTICIPATE SOME MORNING
SUNSHINE TO GIVE WAY TO MORE CLDS IN THE NORTH AS A COUPLE OF
SHRTWVS PUSH EAST. MID LVL LAPSE RATES MAY BECOME STEEP ENUF TO
ALLOW FOR A ROUND OF SHWRS TO DVLP ACROSS THE NORTH AND PARTS OF
CNTRL WI DURING THE AFTERNOON. THE OTHER FEATURE TO WATCH FOR WL
BE THE GUSTY WNDS AS THE POTENTIAL EXISTS FOR MOMENTUM TRANSFER OF
30 TO 40 MPH GUSTS. TEMPS WL BE COOLER ON WED AS 8H TEMPS DROP
INTO THE ZERO TO +5C RANGE. LOOK FOR READINGS TO REMAIN IN THE 50S
NORTH...TO THE MIDDLE 60S E-CNTRL.

.LONG TERM...WEDNESDAY NIGHT THRU NEXT TUESDAY. FOCUS OF FORECAST
ON SYSTEM THU NIGHT INTO FRI NIGHT.

UPPER TROF SHIFTS EAST THROUGH CWA BETWEEN 00Z AND 06Z THU. WILL
CONTINUE TO CARRY SHOWER CHANCE INTO EVENING. HIGH PRESSURE
BUILDING IN ON THU WILL GIVE QUIET AND DRY DAY...WITH CLOUDS
INCREASING LATER IN THE DAY AHEAD OF PLAINS SYSTEM.

MAIN CONCERNS FOR THIS PERIOD IS WAVE NOW COMING ONSHORE OVER
BRITISH COLUMBIA. THIS SYSTEM EXPECTED TO CLOSE OFF OVER THE
PACIFIC NW STATES BY WED MORNING...SHIFTING EAST INTO THE NORTHERN
ROCKIES THU MORNING. MODELS ALL GENERALLY AGREE ON EVOLUTION OF
WAVE...BUT STILL DIFFER ON END TRACK THU NIGHT INTO FRI. GFS
CONTINUES TO BE FURTHEST NORTH AND SLIGHTLY FASTER THAN REST OF
GUIDANCE. WHILE GEM IS TRENDING SLOWER AND FURTHER WEST WITH PAST
TWO RUNS. HAVE STAYED COURSE WITH ECMWF. STRONG DYNAMICS EXPECTED FRI
OVER CWA WITH WAA PCPN LIFTING NORTH LATE THU NIGHT...THEN SIG
LIFT WITH COUPLED JET DURING DAYTIME PERIOD FRI. STILL PAINTING
ONE INCH AMOUNTS FOR QPF OVER SOUTHEAST CWA. HAVE CONTINUED TREND TO
GO BELOW GUIDANCE ON TEMPS FRI WITH EAST FLOW AND PCPN. /STILL
MAYBE TOO WARM/ DYNAMICS PULL EAST OF AREA AROUND 00Z...WITH WRAP
AROUND PCPN DIMINISHING AS LOW PULLS INTO EASTERN LAKE HURON. TEMP
PROFILES DO SUGGEST SNOW MIXING IN LATE EVENING WEST AND NORTH OF
THE FOX VALLEY. THOUGH ATTM NOT EXPECTING ACCUMULATING AMOUNTS.

CYCLONIC FLOW AND COLDER AIR MASS IN PLACE SAT WILL LEAD TO CHANCE
OF INSTABILITY SHOWERS THROUGH DAY. WILL KEEP TEMPS IN UPPER 40S
TO LOWER 50S...CLOSE TO EXPECTED CONVECTIVE TEMPERATURE.

SUNDAY THRU MONDAY...HIGH PRESSURE BUILDS IN FROM THE PLAINS
BRINGING DRY WEATHER.

NEXT IMPRESSIVE SYSTEM LIFTS NORTHEAST TOWARDS AREA MON NIGHT/TUE
WITH MODELS SHOWING LOW CONFIDENCE...THOUGH WILL CONTINUE WITH THE
COOL TREND WITH POSSIBLE SNOW FAR NORTH AGAIN.
&&

.AVIATION...THE PASSAGE OF A CDFNT THIS EVENING WL SPARK A ROUND
OF SHWRS AND TSTSM ACROSS THE NE WI TAF SITES. A FEW OF THESE
STORMS WL HAVE THE ABILITY TO GENERATE HAIL AND GUSTY WNDS AND LWR
BOTH VSBYS AND CIGS TO MVFR CONDITIONS. OTHERWISE...VFR CONDITIONS
SHOULD HOLD FOR LTR TNGT AND WED. THERE IS ANOTHER CHC OF SHWRS
ACROSS THE NRN HALF OF WI ON WED AS AN UPR TROF MOVS THRU THE RGN.
BREEZY CONDITIONS ARE EXPECTED ON WED WITH LOW PRES MOVG ACROSS
THE NRN GREAT LKS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/TE
Hazardous weather outlook, May 4, 10:42 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1142 AM CDT TUE MAY 4 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1142 AM CDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTHEAST INTO THE REGION THIS AFTERNOON...
WHILE A COLD FRONT SWEEPS EAST INTO WISCONSIN LATE THIS AFTERNOON
INTO THE EARLY EVENING. SHOWERS AND THUNDERSTORMS ARE FORECAST TO
DEVELOP IN THE VICINITY OF THESE BOUNDARIES...MAINLY FROM LATE
THIS AFTERNOON THROUGH THE LATE EVENING HOURS. INSTABILITY AND
FAVORABLE WIND PROFILES SUPPORT THE POTENTIAL OF STRONG TO SEVERE
THUNDERSTORMS. ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE...THE MAIN
THREATS APPEAR TO BE LARGE HAIL AND DAMAGING WINDS BETWEEN 5 PM
AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE LATE
EVENING HOURS.

LMZ521-522-541>543-051645-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1142 AM CDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT. A FEW OF THESE
STORMS COULD BE STRONG TO SEVERE AND CONTAIN LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY CRITERIA WEDNESDAY
AND THEN AGAIN FRIDAY INTO SATURDAY.

AK

In the hours before

Special weather statement, May 4, 4:05 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
505 PM CDT TUE MAY 4 2010

WIZ018-019-030-035-036-042300-
LANGLADE-LINCOLN-MARATHON-PORTAGE-WOOD-
505 PM CDT TUE MAY 4 2010

...SHOWERS AND THUNDERSTORMS PRODUCING GUSTY WINDS...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 46 MILES
NORTHWEST OF WAUSAU TO TO 33 MILES WEST OF WISCONSIN RAPIDS...MOVING
NORTHEAST AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  TRIPOLI AND MARSHFIELD BY 515 PM CDT...
  PITTSVILLE AND BABCOCK BY 520 PM CDT...
  TOMAHAWK AND MERRILL BY 530 PM CDT...
  WISCONSIN RAPIDS BY 535 PM CDT...
  WAUSAU BY 540 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

AK
Special weather statement, May 4, 4:42 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
542 PM CDT TUE MAY 4 2010

WIZ030-031-035>037-042345-
MARATHON-PORTAGE-SHAWANO-WAUPACA-WOOD-
542 PM CDT TUE MAY 4 2010

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF CENTRAL WISCONSIN...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF
WISCONSIN RAPIDS TO 11 MILES SOUTH OF WISCONSIN RAPIDS...MOVING EAST
AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MOSINEE BY 600 PM CDT...
  WHITING AND STEVENS POINT BY 605 PM CDT...
  BEVENT BY 620 PM CDT...
  AMHERST BY 625 PM CDT...
  WAUPACA BY 635 PM CDT...
  WITTENBERG BY 640 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

AK
Local storm report, May 4, 4:45 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
545 PM CDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             MARSHFIELD              44.66N 90.16W
05/04/2010  E0.50 INCH       WOOD               WI   TRAINED SPOTTER

            SPOTTER REPORTED HAIL UP TO 3/8 INCH DIAMETER FOR A
            PERIOD OF 30 SECONDS

&&

TSK

The radar

The Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Portage

When
May 4, 4:56 PM CST
Where
Portage County, Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.580, -89.750

Thunderstorms downed trees in the Junction City area.

Thunderstorm Wind, Portage

When
May 4, 5:10 PM CST
Where
Portage County, Plover
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.450, -89.530

A trained spotter, using a hand held anemometer, estimated a wind gust of 64 mph.

Thunderstorm Wind, Portage

When
May 4, 5:10 PM CST
Where
Portage County, Plover
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.450, -89.530

Thunderstorms downed trees in the Plover area.

Thunderstorm Wind, Waupaca

When
May 4, 5:40 PM CST
Where
Waupaca County, 1.48 mi E of Iola
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.500, -89.090

Thunderstorm winds uprooted several trees near Iola.

Thunderstorm Wind, Winnebago

When
May 4, 6:06 PM CST
Where
Winnebago County, 2.63 mi S of Zittau
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.183, -88.790

Thunderstorms downed and uprooted trees near Boom Bay, on Lake Poygan. Wind speeds were estimated in the 80 to 85 mph range.

Tornado, Winnebago

When
May 4, 6:10 PM CST to 6:12 PM CST
Where
Winnebago County, 2.7 mi SE of Zittau to 2.69 mi W of Winchester
Rating
EF1
Path length
0.7 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.195, -88.738

This tornado snapped numerous pine trees in a wooded area (DI 28, DOD 4) and threw a gazebo into the side of a house. The tornado also destroyed a 100 year old barn (DI 1, DOD 6). Wind speed was estimated at 95 mph.

Tornado, Winnebago

When
May 4, 6:13 PM CST to 6:17 PM CST
Where
Winnebago County, 2.24 mi SSW of Winchester to 0.82 mi NNW of Larsen
Rating
EF0
Path length
3.4 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
44.170, -88.687

This tornado damaged several structures. It destroyed a shed, swirling 2 by 4's in the air. The 2 by 4's struck a house, damaging the roof. It threw a trailer about 200 yards into a field and ripped siding off a garage (DI 2, DOD 2) and knocked over a small camper trailer. Winds were estimated at 80 mph.

Thunderstorm Wind, Winnebago

When
May 4, 6:17 PM CST
Where
Winnebago County, 2.07 mi N of Winneconne Plmmr Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.130, -88.680

A spotter estimated wind gusts to 60 mph.

Hail, Winnebago

When
May 4, 6:32 PM CST
Where
Winnebago County, Winchester
Measured
0.75 in hail
Reported by
Public
Coordinates
44.200, -88.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyThe tornado archive for Wisconsin, 2010Warnings in Wisconsin, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233747, 233744, 233746, 233743, 233800, 233748, 233762, 233742, 233741.